Pennsylvania, 2011

Hail and Damaging Winds in Pennsylvania, May 29, 2011

May 29, 2011 · NWS PBZ · 5 events in 1 county or zone

A warm front slowly moving north through Pennsylvania triggered a few severe thunderstorms over northwestern Pennsylvania. The storms brought trees down, mainly in Mercer county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm front slowly moving north through Pennsylvania triggered a few severe thunderstorms over northwestern Pennsylvania. The storms brought trees down, mainly in Mercer county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 29, 6:15 PM EST, 38 minutes earlier.

Area forecast discussion, May 29, 6:15 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
715 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTH TONIGHT. THIS MAY TRIGGER A SHOWER
OR THUNDERSTORM NORTH OF PITTSBURGH THIS EVENING. HIGH PRESSURE WILL THEN
BUILD OVER THE EASTERN PART OF THE COUNTRY BRINGING NEAR RECORD
HEAT MEMORIAL DAY AND TUESDAY. A COLD FRONT WILL CROSS WEDNESDAY
AND RETURN MORE SEASONAL WEATHER FOR THE LATTER PART OF THE WORK
WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MADE MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPERATURE. THE FOCUS
FOR TONIGHT CONTINUES TO BE THE MOVEMENT AND DEVELOPMENT OF SEVERE
THUNDERSTORMS OVER THE NRN PART OF THE FORECAST AREA...AND
POSSIBLE SOUTHEAST PROPAGATOION OF A WESTERN MCS BETWEEN 0300 AND
0600 UTC. SATELLITE AND RADAR SHOWS THIS MCS MOVING SOUTH OF LAKE
ERIE TOWARD CLE. FOR NOW THE MAIN THREAT APPEARS TO BE THE WATCH
COUNTIES...MAY NEED TO ADD ADDITIONAL COUNTIES LATER IF THE
CONVECTION SUSTAINS AND PROPAGATED SOUTHEAST AS INDICATED BY THE
HIGH RESOLUTION MODELS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGHLIGHTS:
- CONTINUED HOT WEATHER /90F+ MAX TEMPS / THROUGH WEDNESDAY
- RECORD HEAT POSSIBLE ACROSS ALL THREE CLIMATE SITES
- NEXT CHANCE OF PRECIP SOMETIME WED WITH A COLD FRONT

BENIGN WEATHER BULK OF THE SHORT TERM WITH A +2 STANDARD DEVIATIONS
/STD/ MID LEVEL ANTICYCLONE PART ACROSS THE MID ATLANTIC.  H8 TEMPS
LIKEWISE ARE +2 STD WHICH EQUATES TO MAXT NEARLY 10F ABOVE NORMAL.
DIURNAL CU WILL BE THE DOMINATE CLOUD STRUCTURE THROUGH TUESDAY...SO
WOULD NOT BE SURPRISED TO SEE A FEW SPOTS OVER THE SRN PART OF OUR
AREA REACH 95F.  OVERALL SIDED WITH THE COOLER MET NUMBERS GIVEN HOW
WET THE GROUND IS.  THE WARMEST DAY IN THIS STRETCH OF HOT WEATHER
WILL BE TUESDAY.  THE NEXT WEATHER SYSTEM WILL ARRIVE WEDNESDAY AS A
BAROCLINIC ZONE PASSES IN RESPONSE TO MID LEVEL HEIGHT FALLS OVER
THE NORTHERN U.S.  THERE IS STILL UNCERTAINTY TIMING THE FRONTAL
PASSAGE...SO DID NOT GET FANCY ON POPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A WEAK COLD FRONT WITH LIMITED MOISTURE WILL PASS THROUGH THE UPPER
OHIO VALLEY ON WEDNESDAY WITH A CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BECOME MORE SEASONABLE BEHIND THE COLD FRONT
WEDNESDAY THROUGH FRIDAY.  FRONT RETURNS AS A WARM FRONT ON FRIDAY
WITH A CHANCE OF THUNDERSTORMS.  REGION BACK INTO THE WARM SECTOR BY
SATURDAY.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN PA THROUGH
03Z, WITH TEMPO GROUPS FORECAST FOR -TSRA AT KFKL/KDUJ. OTHERWISE
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS WITH INCREASED
CLOUD COVERAGE OVERNIGHT FROM THE CONVECTIVE COMPLEX AS IT PASSES TO
THE NORTH.

HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE SOUTH ON MONDAY
WITH VFR CONDITIONS PREVAILING THROUGH TUESDAY. A COLD FRONT WILL
APPROACH FROM THE GREAT LAKES TUESDAY NIGHT AND WEDNESDAY WITH THE
CHANCE OF THUNDERSTORMS WITH RESTRICTIONS. VFR CONDITIONS WILL
RETURN THURSDAY AS HIGH PRESSURE IS PROJECTED TO BUILD IN FROM THE
NORTHWEST.

A CHANCE OF THUNDERSTORMS WILL RETURN AS A WARM FRONT PUSHES NORTH
ACROSS THE AREA ON FRIDAY.

&&

.CLIMATE...
HERE ARE THE BENCHMARK MAXIMUM TEMPERATURES FOR OUR THREE CLIMATE
SITES OVER THE NEXT FEW DAYS:

SITE        DATE        RECORD TEMP/YEAR
PIT         5/30        94/1919
            5/31        93/1919

MGW         5/29        89/1991
            5/30        89/1987
            5/31        90/1977

ZZV         5/29        90/1991
            5/30        91/1953
            5/31        91/1953

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 29, 5:25 PM EST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SUN MAY 29 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-
073>076-WVZ001>004-012-021>023-041-302230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
625 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-302230-
MERCER-VENANGO-FOREST-
625 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Mercer

When
May 29, 6:53 PM EST
Where
Mercer County, 1.7 mi ENE of Hadley
Measured
0.75 in hail
Reported by
Public
Coordinates
41.430, -80.200

Hail, Mercer

When
May 29, 7:45 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
0.75 in hail
Reported by
State Official
Coordinates
41.480, -80.440

Thunderstorm Wind, Mercer

When
May 29, 7:45 PM EST
Where
Mercer County, 0.52 mi E of Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.480, -80.440

The public reports one tree down.

Thunderstorm Wind, Mercer

When
May 29, 7:47 PM EST
Where
Mercer County, 2.07 mi N of Greenville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
41.480, -80.380

The public reports one tree down.

Thunderstorm Wind, Mercer

When
May 29, 8:15 PM EST
Where
Mercer County, 0.86 mi SE of Sheakleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.440, -80.210

State official reports several trees down on powerlines in Sheakleyville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317898, 317900, 317902, 317903, 317901.